Can Atorvastatin (Lipitor etc) Cause Tinnitus?

Discussion in 'Support' started by Bob Cazz, Aug 7, 2018.

    1. Bob Cazz

      Bob Cazz Member

      Tinnitus Since:
      2010
      Cause of Tinnitus:
      Unknown
      Is there any evidence that a side effect of Atorvastatin is tinnitus?
       
    2. BobbyH

      BobbyH Member Benefactor

      Tinnitus Since:
      1972
      Cause of Tinnitus:
      acoustical trauma
      https://www.ncbi.nlm.nih.gov/pubmed/22392429

      However, side effects, by definition, means that different people react differently to meds side effects. My doctor and my audiologist do not believe my daily 20 mg Atorvastatin is ototoxic to me and I agree with them. Others may get a different assessment.
       
    3. JimmyA

      JimmyA Member

      Tinnitus Since:
      09/18
      Cause of Tinnitus:
      Suspect listening to music on my iPhone too loudly
      I've been racking my brain trying to pinpoint my own T which appeared and it came after upping my lipitor dose to 20 mg ( I had been on 10 mg nightly or roughly every other night for several years). I called Phizer, the drug manufacturer, about this and they said that Tinnitus was listed as an 'other adverse event' from the clinical trials of 16,000 people. what this means is that it was less than 2% of the group reported this side effect. Anything more than 2% would be listed as an actual potential side effect of the drug.
      I also had some similar hearing loss at high frequencies - whereas 5 years earlier I had perfect hearing.
      As the article mentioned in the first paragraph that Lipitor is the only statin that lists T as a side effect. I stopped the lipitor and the T seemed to lessen a bit but never goes away.

      Overall - it's impossible to fully attribute T and Lipitor - but considering the study and my own symptom (which again could be purely coincidental and have many other factors), I'm working with my doc about getting a new statin. and by the way - he told me that out of thousands of his patients, none have ever reported Tinnitus - so who knows.
       
    4. Madeline Guzman

      Madeline Guzman Member

      Location:
      Maryland, USA
      Tinnitus Since:
      08/2020
      Cause of Tinnitus:
      Hearing aids were broken so I stopped wearing them.
      I feel that my tinnitus DEFINITELY was related to Atorvastatin. Here's my story...

      I've worn hearing aids for more than twenty years and never suffered from tinnitus until I was regularly taking Atorvastatin, 20 mg per day. After the T started, I tried to pinpoint its cause by keeping a T diary. Nothing helped until I, with my doctor's permission, stopped taking the Atorvastatin. The worst surge of T I experienced at that time was for 24 hours after the last dose of Atorvastatin. It was horrible. Then, voila! The T became softer and softer, almost not noticeable. After two months of no statins, my doctor ordered a blood test and said I needed to go back on Atorvastatin. She told me to resume the Atorvastatin at 20mg daily. I took one 20mg pill which was followed with over 36 HOURS of T surge, the worst I've ever had. With my doctor's permission, I am no longer going to be taking Atorvastatin. She will start me on a new statin this week. Wish me luck!
       

Share This Page

Loading...
Similar Threads - Atorvastatin (Lipitor etc)
  1. Tony Joy
    Replies:
    0
    Views:
    451